Alabama, 2005

Hail and Damaging Winds in Alabama, June 20, 2005

June 20, 2005 · NWS HUN · 6 events in 5 counties and zones

3 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT MON JUN 20 2005

.DISCUSSION...
WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LOW OVER WESTERN
NORTH CAROLINA/TENNESSEE...SLOWLY RETROGRADING TO THE SW. ISOLATED
SHOWERS AND T-STORMS WERE NOTED OVER THIS PORTION OF THE TENNESSEE
VALLEY...AND MORE NUMEROUS EAST OF HERE. EVEN THOUGH THERE IS ABOUT
AN INCH OF PRECIP WATER PER AREA 12Z SOUNDINGS...THE SLOW MOVEMENT
OF THE STORMS EAST OF HERE HAVE YIELDED OVER 3 INCHES OF RAIN OVER
SE TENNESSEE. 2 PM TEMPS ACROSS THE VALLEY WERE IN THE LOW/MID 80S
WITH 60-65 DEWPOINTS NOTED TOO.

FOR THIS EVENING...WILL KEEP ISOLATED POPS FOR ALL OF THE COUNTY
WARNING AREA. THE UPPER LOW SHOULD NOT MOVE MUCH FURTHER SW OVER-
NIGHT...AS IT SHOULD SLOWLY WEAKEN AND HEAD ENE MORE AS A TROUGH. AT
THIS TIME...HAVE SHOWERS ENDING AFTER MIDNIGHT WITH SKIES BECOMING
MOSTLY CLEAR BY TUE MORNING.

UPPER RIDGING OUT WEST WILL BUILD INTO THE MID 590S DECAMETER RANGE
AND HELP PRODUCE WARM TO HOT TEMPS...AND GENERALLY DRY WEATHER FOR
THE VALLEY. HAVE NOTED FOR THURS AFTERNOON THE +60 HOUR 12Z NAM/GFS
BUILD OUR 500 MB HEIGHTS TO THE 588 DM LEVEL.

FOR THE PERIOD INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK...
EXTENDED GUIDANCE WAS IN GOOD AGREEMENT FOR THIS AREA. UPPER RIDGING
FROM THE WEST WILL CONTINUE BUILDING EAST...CONTINUING WARM TO HOT
TEMPS AND DRY WEATHER.

SUMMER 2005 OFFICIALLY BEGINS AT 646Z OR 146 AM CDT THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  89  66  91 /  20  10   0  10
SHOALS        63  89  67  91 /  20  10   0  10
CULLMAN       63  88  67  91 /  20  10   0  10
FAYETTEVILLE  62  88  66  91 /  20  10   0  10
FT PAYNE      61  85  62  88 /  20  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BOYD
Hazardous weather outlook, Jun 20, 11:49 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT MON JUN 20 2005

ALZ001>010-016-TNZ076-096-097-211000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1249 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

AN UPPER LEVEL SYSTEM OVER THE CAROLINAS COMBINED WITH SUFFICIENT
DAYTIME HEATING WILL ALLOW FOR SOME ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER PORTIONS OF NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE BRIEF DOWNPOURS...GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

PG

In the hours before

Special weather statement, Jun 20, 3:04 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 PM CDT MON JUN 20 2005

ALZ010-202130-
DE KALB-
404 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 430 PM...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SUMMERVILLE TO 5 MILES SOUTH OF FORT PAYNE...MOVING SOUTH AT 10
MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADAMSBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jun 20, 3:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 PM CDT MON JUN 20 2005

ALZ002-202200-
COLBERT-
436 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 5 PM...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TOWN CREEK TO
LITTLEVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF MUSCLE
SHOALS TO 7 MILES NORTH OF RUSSELLVILLE...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEIGHTON.
  WHITEOAK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Local storm report, Jun 20, 3:46 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
446 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     SHERWOOD                35.08N 85.92W
06/20/2005                   FRANKLIN           TN   LAW ENFORCEMENT

            TREE DOWN ONTO HIGHWAY 56 NEAR SHERWOOD. PUBLIC REPORT.

&&

KULA
Special weather statement, Jun 20, 4:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT MON JUN 20 2005

ALZ005-006-202245-
LIMESTONE-MADISON-
506 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 545 PM...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  FRENCH MILL.
  CAPSHAW.
  BELLE MINA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jun 20, 4:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CDT MON JUN 20 2005

ALZ004-202300-
LAWRENCE-
511 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 6 PM...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
NORTH COURTLAND TO 8 MILES SOUTHWEST OF TOWN CREEK...MOVING SOUTH AT
5 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NE SMITH.
  HATTON.
  CHALYBEATE SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24

The radar

The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 20, 4:40 PM CST to 4:45 PM CST
Where
Jackson County, Trenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.750, -86.250

Quarter size hail was reported along with 45 mph wind gust.

Thunderstorm Wind, Madison

When
June 20, 5:15 PM CST to 5:17 PM CST
Where
Madison County, 2 mi SE of New Market
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -86.417

A tree was blown down at a residence along Hurricane Road.

Hail, Morgan

When
June 20, 5:20 PM CST to 5:25 PM CST
Where
Morgan County, Decatur
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -86.983

Penny size hail was reported at Cedar Ridge Golf Course.

Thunderstorm Wind, Madison

When
June 20, 5:32 PM CST to 5:34 PM CST
Where
Madison County, 4 mi E of Normal
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.783, -86.517

A wind gust was estimated at 60 mph and pea size hail was observed.

Thunderstorm Wind, Cullman

When
June 20, 6:38 PM CST to 6:45 PM CST
Where
Cullman County, Joppa
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -86.517

Several trees were blown down along Highway 231 and along County Roads 1807, 1814, and 1815.

Hail, Marshall

When
June 20, 6:40 PM CST to 6:45 PM CST
Where
Marshall County, 2 mi W of Arab
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.317, -86.533

Quarter size hail was reported along Highway 69.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460163, 5460164, 5460165, 5460166, 5460167, 5460168.